High Wind, Owens Valley
- When
- March 6, 2:42 PM PST to 4:42 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
These gusts occurred 5 miles NW of Independence.
A Pacific storm system brought isolated high downslope winds to the Owens Valley.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A Pacific storm system brought isolated high downslope winds to the Owens Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 6, 2:00 PM PST, 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
200 PM PST THU MAR 6 2014
.SYNOPSIS...A COLD FRONT WILL BRING GUSTY WEST WINDS TO SOUTHEAST
CALIFORNIA THIS AFTERNOON AND EVENING...THEN GUSTY NORTH WINDS WILL
OVERSPREAD THE SOUTHERN GREAT BASIN THIS EVENING AND THE MOJAVE
DESERT OVERNIGHT AND PERSIST INTO SATURDAY. ASIDE FROM A SLIGHT
CHANCE OF SHOWERS TONIGHT IN LINCOLN AND NORTHERN MOHAVE
COUNTIES...DRY WEATHER IS EXPECTED THROUGH THE WEEKEND. TEMPERATURES
WILL BE NEAR NORMAL THROUGH SATURDAY THEN RISE SEVERAL DEGREES ABOVE
NORMAL ON SUNDAY.
&&
.SHORT TERM...THROUGH SATURDAY NIGHT...SATELLITE LOOP SHOWED BAND OF
COLDER CLOUDS ORGANIZING OVER NYE AND LINCOLN COUNTIES THIS
AFTERNOON...REPRESENTING THE BEST CHANCE OF PRECIP WITH THIS STORM.
THERE WAS A SUBSTANTIAL CLEARING TREND BEHIND THIS BAND. SURFACE OBS
SHOWED GUSTY WESTERLY WINDS IN THE OWENS VALLEY AND NORTHWEST SAN
BERNARDINO COUNTY...WHERE THE WIND ADVISORIES STILL LOOK GOOD. MAIN
CONCERNS FOR THE SHORT TERM ARE TIMING THE COLD FRONTAL PASSAGE
TONIGHT AND HOW STRONG THE POST FRONTAL WINDS WILL BE. MODELS ARE IN
GOOD AGREEMENT WITH EACH OTHER AND WITH PREVIOUS RUNS BRINGING THE
COLD FRONT INTO ESMERALDA COUNTY BEFORE SUNSET AND SWEEPING IT
THROUGH THE MOJAVE DESERT BY SUNRISE TOMORROW. POST FRONTAL WINDS
WILL BE A CONCERN IN NYE COUNTY...WHERE A COUPLE OF ISOLATED HIGH
ELEVATION SITES WILL LIKELY EXCEED 40 MPH...BUT CONDITIONS ARE NOT
EXPECTED TO BE WIDESPREAD ENOUGH TO JUSTIFY AN ADVISORY. MAY NEED AN
ADVISORY FOR NORTH WINDS FUNNELING DOWN THE COLORADO RIVER VALLEY
TOMORROW AND SATURDAY...BUT THE NIGHT CREW WILL HAVE MORE DATA
AVAILABLE TO MAKE A BETTER CALL.
.LONG TERM...SUNDAY THROUGH THURSDAY...THE LONG TERM PERIOD BEGINS
SUNDAY UNDER A RIDGE OF HIGH PRESSURE. THE RIDGE WILL BREAK DOWN AS
A TROUGH APPROACHES FROM THE NORTHWEST ON MONDAY. THE MODELS ARE IN
BETTER AGREEMENT ABOUT THE TIMING OF THIS SYSTEM COMPARED TO THIS
TIME YESTERDAY. THERE IS A CHANCE FOR SOME PRECIPITATION IN THE
NORTHERN ZONES DURING THE DAY ON MONDAY AS THIS SYSTEM PASSES
THROUGH...HOWEVER...THE BULK OF THE PRECIPITATION LOOKS TO BE NORTH
OF THE FORECAST AREA. THE PRECIPITATION ASSOCIATED WITH THIS SYSTEM
WILL MOVE THROUGH THE AREA QUICKLY ON MONDAY...AS A RESULT I HAVE
CUT OUT THE POPS THAT WE HAD IN THE GRIDS FOR TUESDAY. AFTER THIS
SYSTEM PASSES THROUGH ON MONDAY THERE IS ANOTHER SHOT FOR SOME GUSTY
NORTHERLY WINDS AS WELL AS A COOLING TREND IN TEMPERATURES ON
TUESDAY AND WEDNESDAY. THERE ARE SOME DIFFERENCES BETWEEN THE
MODELS ON THE EXACT TIMING OF THE STRONGEST WINDS...HOWEVER...RIGHT
NOW IT LOOKS LIKE THE STRONGEST WINDS IN THE WILL BE ON WEDNESDAY IN
THE COLORADO RIVER VALLEY....PARTICULARLY SOUTH OF HOOVER DAY. ABOVE
NORMAL TEMPERATURES ARE EXPECTED ACROSS THE AREA THROUGHOUT THE LONG
TERM PERIOD.
&&
.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS ARE STILL EXPECTED TO
KICK UP AT THE TERMINAL BEFORE SUNSET THIS EVENING...THEN A COLD
FRONT WILL BRING GUSTY NORTH WINDS STARTING AROUND MIDNIGHT TONIGHT
AND PERSISTING THROUGH FRIDAY. NORTHEAST WINDS OVER 10 KNOTS ARE
LIKELY AGAIN ON SATURDAY BEFORE FINALLY RELAXING ON SUNDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...STRONG WESTERLY WINDS ARE POSSIBLE THROUGH THIS EVENING
IN THE OWENS VALLEY AS WELL AS NORTHWEST SAN BERNARDINO
COUNTY...WITH GUSTS UP TO 45 KNOTS AND ASSOCIATED TURBULENCE. A COLD
FRONT WILL BRING NORTHERLY WINDS TO THE SOUTHERN GREAT BASIN
BEGINNING THIS EVENING AND SPREADING SOUTH ACROSS THE MOJAVE DESERT
OVERNIGHT. GUSTY NORTH WINDS WILL PERSIST OVER MUCH OF THE REGION
FRIDAY AND SATURDAY...WITH THE STRONGEST GUSTS UP TO 35 KNOTS IN THE
COLORADO RIVER VALLEY.
&&
.FIRE WEATHER...STRONG NORTHERLY WINDS ARE EXPECTED TO DEVELOP DOWN
THE COLORADO RIVER VALLEY FRIDAY AND ONLY DECREASE A LITTLE ON
SATURDAY. RELATIVE HUMIDITY WILL LIKELY DIP BELOW 15 PERCENT BY LATE
FRIDAY MORNING AS WELL...WITH EVEN DRIER CONDITIONS POSSIBLE ON
SATURDAY. FIRE WEATHER WATCH IS STILL ON TRACK...AND UNLESS THE
MODELS SHOW LESSER WIND SPEEDS ON THEIR EVENING RUNS...THERE IS A
GOOD CHANCE THAT THE WATCH WILL BE UPGRADED TO A WARNING OVERNIGHT
AND EXTENDED THROUGH SATURDAY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR NVZ466.
AZ...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR AZZ101.
CA...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR CAZ229.
WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR CAZ519-520.
WIND ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR CAZ523.
&&
MORGAN/METZGER
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 512 AM PST THU MAR 6 2014 AZZ001-003-CAZ521-522-524>526-NVZ014>020-022-070800- NORTHWEST PLATEAU-NORTHWEST DESERTS- WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 512 AM PST THU MAR 6 2014 /612 AM MST THU MAR 6 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. A COLD FRONT WILL MOVE SOUTH THROUGH THE AREA TONIGHT WITH LOCALLY GUSTY NORTH WINDS BEHIND THE FRONT. THERE WILL BE A CHANCE OF SHOWERS IN MAINLY LINCOLN COUNTY TONIGHT AS THE FRONT MOVES THROUGH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. LOCALLY GUSTY NORTH WINDS WILL PERSIST FRIDAY BUT ARE EXPECTED TO BE LIGHTER BY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ519-520-523-070800- EASTERN SIERRA SLOPES-OWENS VALLEY-WESTERN MOJAVE DESERT- 512 AM PST THU MAR 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA. .DAY ONE...TODAY AND TONIGHT STRONG WESTERLY WINDS ARE LIKELY IN THE SIERRA AND ACROSS NORTHWEST SAN BERNARDINO COUNTY TODAY. THERE IS ALSO A POSSIBILITY OF THE STRONG WEST WINDS WORKING DOWN INTO THE OWENS VALLEY...MAINLY ON THE WEST SIDE OF THE VALLEY. A WIND ADVISORY IS IN EFFECT FOR THE EASTERN SIERRA SLOPES...THE OWENS VALLEY AND THE WESTERN MOJAVE DESERT OF SAN BERNARDINO COUNTY TODAY AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ002-036-CAZ527-NVZ021-070800- LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- 512 AM PST THU MAR 6 2014 /612 AM MST THU MAR 6 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. NORTH WINDS WILL DEVELOP BEHIND A COLD FRONT TONIGHT AND COULD BECOME LOCALLY GUSTY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG NORTHERLY WINDS ARE EXPECTED DOWN THE COLORADO RIVER FRIDAY AND PERHAPS LINGERING THROUGH SATURDAY. THE STRONGEST WINDS WILL BE SOUTH OF HOOVER DAM. THE STRONG WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITY SATURDAY TO CREATE CRITICAL FIRE WEATHER CONDITIONS. A FIRE WEATHER WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
These gusts occurred 5 miles NW of Independence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496534.